Strong Wind, Gibson
- When
- November 15, 3:00 AM CST to 11:00 AM CST
- Where
- Gibson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Strong and gusty west-northwest winds developed behind a strong cold front that trailed south from a low pressure center over the Great Lakes region. Peak gusts were around 45 mph, including 47 mph at the Evansville airport.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong and gusty west-northwest winds developed behind a strong cold front that trailed south from a low pressure center over the Great Lakes region. Peak gusts were around 45 mph, including 47 mph at the Evansville airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 15, 3:00 AM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 300 AM CST Sun Nov 15 2020 .SHORT TERM...(Today through Tuesday night) Issued at 300 AM CST Sun Nov 15 2020 A cold front continues to make good progress across the area early this morning with the associated convection behaving itself for the most part, with the leading edge line producing gusts up to 45 mph. Given the current speed, the front should be exiting our eastern counties by around 12Z. Most of the convection should be east of the area or just getting out of our CWA by then, so will go with a dry forecast for today. The main issue for today is the winds. As expected the low level jet started cranking up Saturday evening right ahead of the cold front. While there will be a relative drop in the winds directly behind the front, low level winds increase once again, especially this morning. It does look like the core of the stronger winds will quickly lift northeast this morning. Considered adding the rest of our southeast Missouri counties to the wind advisory, but given surrounding office collaboration issues, we will opt to probably issue an SPS instead, especially given the short duration. As for the actual wind advisory already in place, will let it ride, but can see the day shift canceling parts of it early, as the core of the low level winds lifts out of the area. Strong cold air advection is ongoing behind the cold front and will continue throughout the day today. Temperatures at 850mb drop below zero, but given that we are starting out fairly warm this morning, highs should be able to reach into the 50s. We will also see a massive drop in dew points throughout the area behind the front, with readings in the 30s in Missouri heading this way, as westerly winds remain in place today. Main band of clouds associated with the front will continue to clear out west to east this morning. However, some lingering 925 mb moisture (seen out in western MO attm), will likely impact parts of the area this morning. But by this afternoon, we should be seeing clear skies just about everywhere. Tonight, high pressure will continue to build into the area and winds will finally become lighter. Clear skies and light winds will make for a good radiational cooling night and given the dew points that will be in place by tonight, lower 30s looks like a good bet areawide for lows. Westerly surface winds will become southwesterly early on Monday, as another cold front arrives from the northwest, which passes through the region Monday night. We will get a bit of a boost in temperatures Monday, thanks to a thermal ridge that will pass through ahead of the incoming front. So expecting highs on Monday a few degrees either side of 60. Given the severe lack of moisture, this front will pass through with little fanfare. A reinforcing high settles for Tuesday, resulting in continued dry weather. However, some cooler air will advect into the area behind the front and result in highs only in the lower 50s across the northeastern half of the CWA, with mid to upper 50s across SEMO and far west KY. .LONG TERM...(Wednesday through Saturday) Issued at 300 AM CST Sun Nov 15 2020 Tuesday night into Wednesday, the surface high shoves eastward and an amplified 850mb ridge starts to migrate eastward. As this occurs, strong warm air advection will take place and allow for warmer temperatures. Given the cold start Wednesday morning, we will only see a few degree rise in highs from Tuesday, but by Thursday, we will see highs back up into the mid 60s, as surface winds become southerly. A front tries to drop into the CWA by the end of the week but should not be of any consequence to us for now, but the warm temperatures will continue. && .AVIATION... Issued at 300 AM CST Sun Nov 15 2020 A frontal passage is quickly moving through the Quad State during the overnight hours bringing showers to the area. Thunderstorm activity is scattered along the line and expected to weaken over time as the environment becomes less favorable. Upstream cigs appear to be holding onto VFR levels, so, compared to the previous TAF, ceilings have been raised to 3500 ft. MVFR vsby is likely in heavier showers, with a brief drop to IFR possible. Winds are breezy, gusting from the south at speeds up to 25 kts. Winds will shift to westerly after the front passes, and remain windy through tomorrow, gusting to 35 kts along the I-64 corridor before finally decreasing tomorrow evening. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...Wind Advisory until 6 PM CST this evening for ILZ075>078-080>094. MO...Wind Advisory until 6 PM CST this evening for MOZ111-112-114. IN...Wind Advisory until 6 PM CST this evening for INZ081-082-085>088. KY...Wind Advisory until 6 PM CST this evening for KYZ001>022. && SHORT TERM...CW LONG TERM...CW AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 243 PM CST Sat Nov 14 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-152045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 243 PM CST Sat Nov 14 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are likely late tonight and into the overnight hours. Strong storms are possible, especially over southeast Missouri, southwest Illinois, and far western Kentucky late tonight. Damaging winds will be the main threat, although an isolated tornado is possible. Gusty winds up to 40 mph will be likely starting after midnight tonight. Refer to the wind advisory for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday West winds may gust 40 to 45 mph on Sunday. Refer to the wind advisory for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight, mainly across southeast Missouri. DWS/GM
Special Weather Statement
National Weather Service Paducah KY
1044 PM CST Sat Nov 14 2020
MOZ076-150530-
Perry MO-
1044 PM CST Sat Nov 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 1130
PM CST...
At 1044 PM CST, Doppler radar was tracking a strong thunderstorm near
Coffman, or 14 miles west of Perryville, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Perryville, Lithium and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3788 8980 3785 8979 3785 8974 3781 8968
3777 8966 3775 8967 3775 8965 3772 8963
3765 9014 3768 9010 3782 9000 3787 8994
3787 8990 3791 8985
TIME...MOT...LOC 0444Z 254DEG 43KT 3775 9013
DRSSpecial Weather Statement
National Weather Service Paducah KY
1111 PM CST Sat Nov 14 2020
MOZ100-150600-
Wayne MO-
1111 PM CST Sat Nov 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAYNE COUNTY UNTIL
MIDNIGHT CST...
At 1111 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Garwood, or 7 miles west of Piedmont, moving east
at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Piedmont, Sam A. Baker State Park, Greenville, Lodi, Cascade and Mill
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3714 9078 3714 9076 3717 9076 3717 9074
3727 9073 3727 9055 3732 9055 3731 9022
3709 9022 3705 9078
TIME...MOT...LOC 0511Z 260DEG 43KT 3715 9083
DRSSpecial Weather Statement
National Weather Service Paducah KY
1225 AM CST Sun Nov 15 2020
MOZ109-110-150700-
Butler MO-Stoddard MO-
1225 AM CST Sun Nov 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STODDARD AND NORTHEASTERN
BUTLER COUNTIES UNTIL 100 AM CST...
At 1224 AM CST, Doppler radar was tracking a strong thunderstorm near
Fisk, or 11 miles west of Dexter, moving northeast at 70 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dexter, Bloomfield, Morehouse, Essex, Bell City, Fisk, Dudley and
Rombauer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3668 9025 3685 9034 3709 8979 3699 8972
3698 8972 3695 8971 3695 8970 3693 8969
3689 8969 3688 8970 3686 8969 3686 8970
3684 8970
TIME...MOT...LOC 0624Z 247DEG 59KT 3681 9017
DRSSpecial Weather Statement
National Weather Service Paducah KY
119 AM CST Sun Nov 15 2020
MOZ109-110-114-150745-
Butler MO-Stoddard MO-New Madrid MO-
119 AM CST Sun Nov 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEW MADRID...
SOUTHERN STODDARD AND SOUTHEASTERN BUTLER COUNTIES UNTIL 145 AM
CST...
At 118 AM CST, Doppler radar was tracking a strong thunderstorm over
Qulin, or near Chalk Bluff Natural Area, moving northeast at 75 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dexter, Bernie, Malden, Parma, Essex, Qulin, Baker and Penermon.
LAT...LON 3660 9040 3693 8979 3675 8969 3664 8970
3655 8996 3663 8996 3663 9015 3662 9016
3661 9016 3660 9018 3655 9018 3654 9021
3650 9022 3650 9033
TIME...MOT...LOC 0718Z 239DEG 64KT 3657 9025
DRSSpecial Weather Statement
National Weather Service Paducah KY
255 AM CST Sun Nov 15 2020
KYZ006>009-011-012-150930-
Marshall KY-Calloway KY-Graves KY-Lyon KY-Livingston KY-Trigg KY-
255 AM CST Sun Nov 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALLOWAY...SOUTHEASTERN
LIVINGSTON...MARSHALL...WESTERN TRIGG...GRAVES AND LYON COUNTIES
UNTIL 330 AM CST...
At 254 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Calvert City to 7 miles
northeast of Mayfield to near Fulton. Movement was northeast at 70
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Murray, Mayfield, Benton, Calvert City, Eddyville, Land Between The
Lakes Area, Lynnville, Sedalia, Kuttawa, Wingo, Hardin, Grand Rivers,
Water Valley, Kirksey, Brewers, Aurora, Dukedom, Harris Grove and
Symsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3663 8881 3694 8850 3694 8849 3697 8849
3699 8847 3712 8802 3675 8813 3650 8848
3650 8881
TIME...MOT...LOC 0854Z 247DEG 66KT 3696 8842 3681 8854 3653 8890
RJPThe national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923256, 923257, 923258, 923259, 923260, 923261.